Hi everyone,

Over the past few months, before Christmas and after,.. I have had two viruses resulting in ear infections with both. I had one lot of antibiotics but throughout it all felt really odd and not myself at all mentally. I couldn't think straight, felt increasingly anxious and almost paranoid about everything, total loss of confidence basically felt like there was something seriously up. I have Hashimotos and as I was still feeling really awful over this past week, I asked for a blood test. Went along for the blood results and the TSH came back as 5.5 and also still have ear infection so on more antibiotics.

The question I am asking is does anyone else feel anxious and paranoid when their levels aren't right because I am hoping that when this settles I will feel better,... or is this a new symptom of Hypothyroidism I am going to have to deal with??

Any help very much appreciated.

13 Replies

  • Hello Maggie,

    I'm sorry you're not feeling good at the moment.

    In short a raised TSH of 5.5 can certainly induce feelings of paranoia amd anxiety. Psychological symptoms are very associated with a raised TSH level and can include ...depression, anxiety, paranoia, agoraphobia, psychosis and many more.

    Did you feel ok before taking the antibiotics.?

    Some antibiotics are anti-thyroid and can raise the TSH levels. I'm thinking particularly of Clarithromycin.

    I always have to remind my GP not to give me that one should I ever be in need of them.

    Also the winter months can also raise our TSH because it's much colder, darker etc and our bodies are demanding more energy. Conversely, sometimes it's necessary to lower thyroid meds in the summer months but of course our individual needs are all different.

    Sorry I'm digressing slightly.

    When my levels are truly off I suffer dreadful psychological problems. Paranoia and anxiety to name but a few. I certainly plummet into depression and panic and feel decidedly mentally unstable.

    First Check which antibiotics you have been taking.


  • Hi joesmum

    Thank you so much for replying. I felt bad before I went onto the antibiotics for the time I had the viruses and after. I put it down to that because i think having a virus can certainly affect your mood even if you're not suffering Thyroid issues.

    My doctor has given me Amoxycillin which I am fine with. I am very lucky as she is very sympathetic and helpful with this sort of thing and understands the issues of Thyroid. She said that the infection could also gave affected the way I am feeling on top of having a raised TSH. I was concerned because i have never felt this bad mentally before and was really struggling with it because i am usually a really happy person,... although I am anxious it doesn't usually spiral down to what I feel is a depression like this.

    I really hope this is going to pass as I cant imagine having to live like this all the time.

  • I hope you were not given fluoroquinolones as they are nasty stuff and should not be used unless it is last resort. They can cause very many mental symptoms.

    I also wonder if antibiotics can mess up converting T4 to T3 as 20% of conversion happens in your gut.

  • Hi Justina

    Thanks for the reply,... no I haven't ben given anything like that just the antibiotics and I have only just started taking those so I am guessing that until everything has cleared up and settled I wont know where I am!

  • I am sorry I was not clear enough! Fluoroquinolones are antibiotics. They should be used only as last resort as they have so nasty side effects but unfortunately handed out way too easily. So one should check out what type of antibiotics they are given as doctors don't usually tell you about side effects.

    But as you felt bad before going on antibiotics then could it be thyroiditis? My uncle's wife had nasty flu feeling terrible and they said it is tonsillitis and gave antibiotics. Didn't help.

    Eventually she got worse and managed to get thyroid tests as she felt it could be that. She has been on T4 for 4 years. They said it can't be thyroid as she is treated already.

    Her TSH was 10 (0.5-2.5) and ultrasound scan revealed a lot scar tissue . Her dosage was increased and she started to feel better.

  • I feel awful mentally when my tsh is raised to "nhs levels". However, despite self medicating with ndt and now having a low tsh with t3 perfectly in range - I still have terrible anxiety. Think some of us are stuck with it regardless.

  • Hi bluedaffodil I think you might be right as I am an anxious person also but its never become as bad as it is now and I am hoping it will settle and go back to my normal level!

  • If I get over treated I'm madder than a mad thing on a day out in Bedlam, starts with Anxiety and then gets really BAD!!!! , took me ages to work out what it was, but I knew it was something that I was taking as I'm not the anxious type, not that any GP believed me or even knew that Thyroxine could have that effect. Eventually saw an Endo who took one look at my TSH and said “well you will feel like that you are being over treated!” once I'm back to being under treated I'm fine but most people need to be optimal to feel normal, but I do think that a lot of us get episodes of anxiety when our meds are out of synch, but as I said to my GP knowing that the anxiety is caused by a drug doesn't make the anxiety go away, like knowing your drunk doesn't make you sober, hope you get your levels sorted soon and the anxiety goes away its really horrible while it lasts.

  • Hi Mart123 thank you for your reply. I have never known anything like this last bout I have no idea why it has been so bad but I am sure it will settle thank you for your kind words

  • I don't think there's any harm in trying out exercise such as walking and yoga and using supplements to help with the anxiety while you are waiting for the thyroid levels to settle. I found inositol, ashwagandha and 5HTP to be helpful. It's also worth checking out your B12, iron and vitamin D levels. I'm sure things will get better, good luck.

  • Thank you realturbo i am actually feeling slightly better today...maybe on the raised thyroxine I don't know if it works that quickly but I do feel theres been a slight improvement,.. its going to have to get alot better than this for me to feel my old self again though. I am walking and I do usually go to Yoga but I have had a cant be bothered attitude lately probably to do with the low levels making me feel depressed but hope to get back into it soon. Thank you for your reply.

  • Good morning Maggie,

    I was thinking that because you have been so sick with viruses and been on antibiotics, you're having a reaction to the antibiotics. I remember going on antibiotics once and feeling weird ie: spaced out, fatigued, anxious so I called the nurse and she reassured me this was a normal reaction.

    But then again if it's not that, hypothyroidism can affect our nervous system and cause depression , irritability and anxiety....

    Just my opinion.

    I wish you well. I'm having a hard time too with hypothyroidism . I posted today what I'm going through

    Take great care

    Julia xx

  • Hi Julia Thank you for your helpful comments. I do think its the low levels that have caused this, its quite frightening that this can happen,'re going along feeling OK then out of the blue you start feeling like a different person, life's hard enough without all this to contend with isn't it. Iv'e given up trying to make people understand how I feel,.. its just nice to know that the people on here know exactly what I am talking about. I haven't seen your post yet but will have a lookxx

You may also like...